Hail, McClain
- When
- April 12, 1:40 PM CST
- Where
- McClain County, 2.37 mi WSW of Payne
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 34.900, -97.570
Thunderstorms across southern Oklahoma produced isolated reports of severe hail during the afternoon of the 12th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Thunderstorms across southern Oklahoma produced isolated reports of severe hail during the afternoon of the 12th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 12, 1:32 PM CST, 8 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
232 PM CDT Sun Apr 12 2020
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Monday)
Issued at 225 PM CDT Sun Apr 12 2020
Storms are ongoing across central and southeastern Oklahoma. Most of
the stronger storms are developing along the cold front that is
currently moving to the southeast through the OKC metro. With a
northeastward storm motion perpendicular to the front movement,
these strong storms that are developing along the cold front has
their inflow cut off rather quick, and results in decay soon after
their development. The main concern will be in southeastern
Oklahoma where the environment is more favorable for storm
development prior to the cold front arrival due to enhanced mid
level moisture advection and increased instability (MUCAPE > 2000
J/kg). There are some areas of storms trying to develop, however
the development looks fairly messy and unorganized on visible
satellite. With a lack of lower level shear, the main concern with
any storms that develop will be large hail.
Behind the front temperatures are plummeting, with current
temperatures in the upper 30s in northwest Oklahoma. Winds are
sustained over 25mph and gusting between 40-45 mph in many
locations. A wind advisory will continue until 10pm tonight. A
freeze warning is in place overnight for central, western, and
northern Oklahoma as well as Hardeman County in Texas due to the
late season freezing temperatures.
Zwink
&&
.LONG TERM...
(Monday night through next Saturday)
Issued at 225 PM CDT Sun Apr 12 2020
Not much change from the previous forecast and the next upcoming
chance of precipitation. Late Monday into Tuesday, a shortwave
trough will move through the area in conjunction with arriving
Pacific midlevel moisture. With the deep cold atmosphere in place
prior to it's arrival, there will be a chance of snow in parts of
northern, central, and western Oklahoma, with other areas
receiving mainly rain. Accumulations of snow should remain low due
to lingering warm ground temperatures, however model soundings
continue to indicate the possibility of heavy snow in areas which
may temporarily overcome the ground temperatures.
Far below average temperatures will continue Tuesday into Wednesday,
followed by a warmup and return to slightly below normal
temperatures by midweek. Another chance for rain and possible
thunderstorms returns towards the end of the week.
Zwink
&&
.AVIATION...
(18Z TAFS)
Issued at 1218 PM CDT Sun Apr 12 2020
Rapid changes going on currently and will continue for the next
few hours at many sites as we have a strong cold front moving
through the area along with a chance for storms to impact
PNC/OKC/OUN through 20Z. North winds behind the front will gust
over 40kts through the afternoon at most sites and only gradually
diminish overnight. Some MVFR ceilings will occur as well this
afternoon and evening both ahead and behind the cold front, but
VFR conditions should occur at all sites by late tonight.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 32 48 34 46 / 10 10 50 30
Hobart OK 32 48 33 45 / 10 10 50 30
Wichita Falls TX 35 51 35 50 / 10 0 20 10
Gage OK 26 45 28 45 / 10 20 70 30
Ponca City OK 29 48 33 48 / 10 20 40 30
Durant OK 34 52 38 53 / 10 0 10 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Freeze Warning from 10 PM this evening to 10 AM CDT Monday for
OKZ004>030-033>038.
Wind Advisory until 10 PM CDT this evening for OKZ004>042-
044>046-050.
TX...Freeze Warning from 10 PM this evening to 10 AM CDT Monday for
TXZ083.
Wind Advisory until 10 PM CDT this evening for TXZ083>090.
&&
SHORT TERM...50
LONG TERM....50
AVIATION...30Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 1144 AM CDT Sun Apr 12 2020 OKZ004>048-050>052-TXZ083>090-131645- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1144 AM CDT Sun Apr 12 2020 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... Scattered thunderstorms are expected to develop near and ahead of a cold front by early this afternoon across parts of central Oklahoma. These storms will then move east and are expected to be east of the area by early this evening. There is a risk for a few of these storms to become severe this afternoon, generally along and east of a line from Medford and Enid, to El Reno and Chickasha, to Duncan Oklahoma. Large hail up to the size of golf balls and wind gusts up to 60 mph will be the main concerns. There is a very low risk for a tornado in areas along and east of a line from Chandler to Pauls Valley to Ardmore Oklahoma. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk area should prepare for severe weather operations this afternoon. .Wind... A cold front moving across the area today will bring strong north to northwest winds. Wind gusts of 40 to around 55 mph will be possible in some areas. Wind speeds are expected to decrease some this evening but still remain breezy overnight. A Wind Advisory is in effect. Take steps to secure outdoor furniture and equipment. .Cold Weather... The cold front will also bring much colder air into the region. At or below freezing temperatures will be possible across northern, western, and central Oklahoma overnight into Monday morning. A Freeze Warning is in effect. Take steps to protect sensitive and tender vegetation. Breezy northerly winds and the cold temperatures will also lead to even colder wind chills. Wind chill values in the teens will be possible across portions of the area overnight into Monday morning. If you have to be outside tonight, make sure you bundle up. .DAYS TWO THROUGH SEVEN...Monday through Saturday... .Winter Weather... Snow will be possible across portions of northern, western, and central Oklahoma Monday night into Tuesday morning. Snow accumulations could be possible in some locations, with the highest potential in portions of western Oklahoma. Any accumulations would likely occur on grassy or elevated surfaces and would melt quickly due to the warm ground. No major impacts are expected. .Cold Weather... At or below freezing temperatures will continue to be possible in some areas Monday and Tuesday nights. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 155 PM CDT Sun Apr 12 2020 OKZ027-028-121930- Grady OK-McClain OK- 155 PM CDT Sun Apr 12 2020 ...SIGNIFICANT WEATHER ADVISORY FOR east central Grady and west central McClain Counties Until 230 PM CDT... AT 151 PM CDT, a strong thunderstorm was located over Tabler, moving east at 15 MPH. HAZARDS INCLUDE... Hail up to one-half inch diameter... PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3500 9789 3514 9790 3519 9762 3498 9762 TIME...MOT...LOC 1851Z 271DEG 15KT 3505 9781 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 156 PM CDT Sun Apr 12 2020 OKZ027-121930- Grady OK- 156 PM CDT Sun Apr 12 2020 ...SIGNIFICANT WEATHER ADVISORY FOR southwestern Grady County Until 230 PM CDT... AT 151 PM CDT, a strong thunderstorm was located 5 miles northwest of Rush Springs, moving east at 20 MPH. HAZARDS INCLUDE... Hail up to one-half inch diameter... PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3473 9808 3491 9808 3493 9783 3473 9782 TIME...MOT...LOC 1851Z 267DEG 17KT 3482 9803 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 226 PM CDT Sun Apr 12 2020 OKZ027-028-040-122000- Grady OK-Garvin OK-McClain OK- 226 PM CDT Sun Apr 12 2020 ...SIGNIFICANT WEATHER ADVISORY FOR southeastern Grady...northwestern Garvin and southwestern McClain Counties Until 300 PM CDT... AT 223 PM CDT, strong thunderstorms were along a line extending from near Dibble to 8 miles southwest of Bradley, moving east at 20 MPH. HAZARDS INCLUDE... Hail up to one-half inch diameter... PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3512 9742 3471 9745 3471 9789 3511 9768 TIME...MOT...LOC 1923Z 277DEG 19KT 3504 9764 3478 9779 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 232 PM CDT Sun Apr 12 2020 OKZ039-122000- Stephens OK- 232 PM CDT Sun Apr 12 2020 ...SIGNIFICANT WEATHER ADVISORY FOR northwestern Stephens County Until 300 PM CDT... AT 227 PM CDT, a strong thunderstorm was located near Marlow, moving east at 20 MPH. HAZARDS INCLUDE... Hail up to one-half inch diameter... PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3452 9805 3468 9803 3467 9768 3446 9776 TIME...MOT...LOC 1927Z 290DEG 19KT 3460 9795 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 235 PM CDT Sun Apr 12 2020 OKZ041-046-047-122000- Carter OK-Johnston OK-Murray OK- 235 PM CDT Sun Apr 12 2020 ...SIGNIFICANT WEATHER ADVISORY FOR east central Carter... northwestern Johnston and southeastern Murray Counties Until 300 PM CDT... AT 232 PM CDT, a strong thunderstorm was located near Lake Of The Arbuckles, moving east at 20 MPH. HAZARDS INCLUDE... Hail up to one-half inch diameter... PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3434 9710 3456 9709 3456 9686 3434 9686 TIME...MOT...LOC 1932Z 277DEG 17KT 3442 9701 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 237 PM CDT Sun Apr 12 2020 OKZ031-032-042-122015- Pontotoc OK-Hughes OK-Seminole OK- 237 PM CDT Sun Apr 12 2020 ...SIGNIFICANT WEATHER ADVISORY FOR northeastern Pontotoc... southwestern Hughes and southeastern Seminole Counties Until 315 PM CDT... AT 236 PM CDT, a strong thunderstorm was located near Francis, moving east at 25 MPH. HAZARDS INCLUDE... Hail up to one-half inch diameter... PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3479 9670 3498 9670 3503 9636 3479 9633 TIME...MOT...LOC 1936Z 270DEG 23KT 3490 9661 30
The Norman radar (KTLX), 55 km away, was scanning. The volume nearest the first event began at 19:41 UTC.
8 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887160, 887161, 887162, 887163, 887164, 887165, 887166, 887167.